Nebraska, 2004Tornado in Nebraska, May 21, 2004
May 21, 2004 · NWS OAX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 21, 1:00 PM CST, 6 hours 20 minutes earlier.
Area forecast discussion, May 21, 1:00 PM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
200 PM CDT FRI MAY 21 2004
.DISCUSSION...
PRIMARY CONCERNS WILL REMAIN FOCUSED AROUND CHANCE/COVERAGE/STRENGTH
OF TSTMS THE NEXT SEVERAL DAYS. SURFACE ANALYSIS EARLY THIS AFTERNOON
SHOWED LOW PRESSURE CENTERED OVER SWRN NE WITH A WARM FRONT EXTENDING
THROUGH NERN NE/NWRN IA AND THEN TO NRN IL. TSTMS HAVE BEEN QUITE
ACTIVE NORTH OF THE FRONT ACROSS NRN IA/SRN MN AND SWRN WI. SURFACE
LOW PRESSURE TROUGH/DRYLINE EXTENDED SOUTHWARD OVER THE HIGH PLAINS.
SURFACE DEWPOINTS WERE MAINLY IN THE MID 60S TO AROUND 70 LOCALLY.
AIRMASS WAS WELL MIXED SOUTH OF THE FRONT WITH TEMPERATURES IN THE
80S. EXPECT STORMS TO DEVELOP TO THE WEST AND THEN MOVE INTO THE
AREA...BUT WE COULD ALSO GET DEVELOPMENT ACROSS ERN NE AND SWRN IA.
CAP STRENGTH HAS BEEN DECREASING LAST FEW HOURS. WILL KEEP HIGHEST
POPS ACROSS NERN NE FOR THE OVERNIGHT HOURS. SOME SEVERE POSSIBLE
NRN AND CNTRL ZONES WHERE BETTER WIND SHEAR AND INSTABILITY WILL BE
JUXTAPOSITIONED THE NEXT 6-12 HOURS. HAVE LOW TEMPERATURES FROM THE
LOWER TO MID 60S NORTH...AND MID TO UPPER 60S SOUTH TONIGHT.
FLOW PATTERN ALOFT WILL UNDERGO SOME CHANGES AS TROUGH OVER THE WRN
U.S. AND RIDGE OVER THE SERN U.S. BOTH WEAKEN. THIS LEADS TO A MORE
WESTERLY/ZONAL FLOW BY EARLY NEXT WEEK. UNTIL THEN...FRONT IS STILL
FORECAST TO MOVE NORTH AND SOUTH THROUGH THE CENTRAL PLAINS. NONE OF
THE SHORT RANGE MODELS HAVE BEEN HANDLING THE QPF SITUATION VERY
WELL...BUT BELIEVE ETA MAY BE THE BEST OF WHAT IS AVAILABLE. SERN NE
SHOULD REMAIN IN THE WARM SECTOR SATURDAY..WITH BEST BET FOR STORMS
AND HEAVY RAIN ACROSS NERN NE FROM SATURDAY THROUGH SATURDAY NIGHT.
THIS PCPN AND STRONG SHORTWAVE TROUGH MOVING EWD SHOULD HELP FORCE
BOUNDARY SEWD OUT OF SERN NE/SWRN IA EARLY SUNDAY. A LOW PRESSURE
CENTER SHOULD HELP PULL FRONT BACK NORTH DURING THE DAY SUNDAY INTO
SUNDAY NIGHT. CUTOFF LOW IS EXPECTED TO DEVELOP OFF THE WEST COAST
OF CA BY THE MID PART OF NEXT WEEK...WHICH SHOULD ALLOW OUR LOCAL
AREAS TO BECOME MORE UNDER THE INFLUENCE OF NRN STREAM ENERGY. THIS
WOULD PROBABLY KEEP US GENERALLY ON THE COOLER SIDE...AND HAVE HIGHS
FROM TUESDAY THROUGH FRIDAY MAINLY IN THE 70S.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL
CHANGE TO OMAAFDOAX. THE WMO CODE WILL REMAIN FXUS63 KOAX.
MILLER
Hazardous weather outlook, May 21, 4:46 PM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
546 PM CDT FRI MAY 21 2004
IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-050-065-221116-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-HARRISON IA-
KNOX-MADISON-MONONA IA-PIERCE-PLATTE-SEWARD-SHELBY IA-STANTON-
THURSTON-WASHINGTON-WAYNE-
546 PM CDT FRI MAY 21 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
WEST CENTRAL IOWA.
.DAY ONE...TONIGHT AND SATURDAY.
SEVERE THUNDERSTORMS ARE POSSIBLE BOTH TONIGHT AND SATURDAY
AFTERNOON. THE STRONGER THUNDERSTORMS TONIGHT COULD CONTAIN LARGE
HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE IF INTENSE
STORMS MANAGE TO DEVELOP THIS EVENING. LOCAL AREAS OF HEAVY RAIN
WILL ALSO ACCOMPANY THE STORMS...ESPECIALLY OVER EXTREME NORTHEAST
NEBRASKA LATER TONIGHT.
VERY UNSTABLE AIR HAS OVERSPREAD THE OUTLOOK AREA. IN ADDITION...A
WARM FRONT EXTENDED ACROSS NORTHEAST NEBRASKA TO THE WEST AND NORTH
OF NORFOLK. WARMER AIR ALOFT HAS LIMITED...TEMPORARILY
ANYWAY...THUNDERSTORM ACTIVITY OVER THE AREA. IF THUNDERSTORMS CAN
MANAGE TO DEVELOP...ESPECIALLY NEAR AND NORTH OF THE WARM FRONT...
SUPERCELLS WITH ISOLATED TORNADOES ARE POSSIBLE. OTHERWISE...
THUNDERSTORMS OVER THE WESTERN HIGH PLAINS WILL LIKELY MOVE EAST
TOWARD THE REGION LATER THIS EVENING.
ADDITIONAL SEVERE THUNDERSTORMS WILL DEVELOP NEAR THE FRONT ON
SATURDAY WHICH IS FORECAST TO REMAIN ACROSS NORTHEAST NEBRASKA.
ISOLATED TORNADOES ARE AGAIN POSSIBLE WITH THE STRONGER STORMS NEAR
THE FRONT.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY
SEVERE THUNDERSTORMS COULD CONTINUE INTO SATURDAY NIGHT AS A COLD
FRONT PUSHES THROUGH THE REGION. HEAVY RAIN...DAMAGING WINDS AND
LARGE HAIL WOULD BE THE MAIN SEVERE WEATHER HAZARD SATURDAY NIGHT.
THUNDERSTORMS ARE ALSO POSSIBLE OVER MUCH OF THE AREA MONDAY AND
MONDAY NIGHT AS WELL AS NEXT FRIDAY. LATER HAZARDOUS WEATHER
OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION TONIGHT AND
AGAIN SATURDAY AFTERNOON.
IAZ069-079-080-090-091-NEZ051>053-066>068-078-088>093-221116-
CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-
SALINE-SARPY-SAUNDERS-
546 PM CDT FRI MAY 21 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWESTERN IOWA.
.DAY ONE...TONIGHT AND SATURDAY.
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER THE OUTLOOK
AREA TONIGHT...ESPECIALLY AFTER MID EVENING. LARGE HAIL AND
DAMAGING THUNDERSTORM WINDS WOULD BE THE MAIN SEVERE WEATHER HAZARDS.
VERY UNSTABLE AIR HAS OVERSPREAD THE AREA. HOWEVER...WITH THE WARM
FRONT NORTH OF THE AREA AND WARM TEMPERATURES ALOFT LIMITING
THUNDERSTORM DEVELOPMENT...THUNDERSTORMS CHANCES THIS EVENING ARE
BETTER WEST AND NORTHWEST OF THE OUTLOOK AREA. IF THUNDERSTORMS DO
MANAGE TO DEVELOP EARLY THIS EVENING...THE HIGH INSTABILITY PRESENT
COULD ALLOW STORMS TO QUICKLY BECOME SEVERE. A LITTLE HIGHER CHANCE
OF STRONG OR SEVERE THUNDERSTORMS EXISTS LATER TONIGHT AS ACTIVITY
ACROSS THE WESTERN HIGH PLAINS COULD MOVE EAST ACROSS THE REGION.
HOWEVER...THE MAJORITY OF SEVERE WEATHER LATER TONIGHT COULD REMAIN
MOSTLY NORTH OF THE REGION.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY
SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE AREA SATURDAY EVENING AND
SATURDAY NIGHT AS A COLD FRONT MOVES ACROSS THE REGION. LARGE
HAIL...DAMAGING WINDS AND HEAVY RAIN WILL ACCOMPANY THE STRONGER
STORMS SATURDAY NIGHT.
THUNDERSTORMS ARE ALSO POSSIBLE OVER MUCH OF THE AREA MONDAY NIGHT
AND TUESDAY NIGHT AS WELL AS NEXT FRIDAY. LATER HAZARDOUS WEATHER
OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
THERE IS A SMALL CHANCE THAT STORM SPOTTERS WILL BE NEEDED
TONIGHT AND A SOMEWHAT HIGHER PROBABILITY SATURDAY EVENING.
CHERMOK
In the hours before
Local storm report, May 21, 7:11 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
811 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL W OSMOND 42.36N 97.60W
05/21/2004 0.75 INCH PIERCE NE TRAINED SPOTTER
&&
ADAMSLocal storm report, May 21, 7:12 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
812 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL 3 NW PIERCE 42.23N 97.57W
05/21/2004 0.75 INCH PIERCE NE TRAINED SPOTTER
&&
ADAMSTornado, Pierce
- When
- May 21, 7:20 PM CST to 7:35 PM CST
- Where
- Pierce County, 2 mi N of Hadar
- Rating
- F1
- Path length
- 1.5 mi
- Path width
- 150 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.133, -97.450
A narrow tornado was reported by law enforcement and caught on video by a storm chaser north of Hadar. The tornado damaged several buildings in the area including a garage, a house and a few small farm outbuildings. The tornado also downed power lines near Hadar knocking out the power to part of town. The tornado was visible from the northern sections of Norfolk before lifting.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, May 21, 20043 deaths · 7 injured · $89,000 · 68 kt wind · 10 events
- Tornadoes and Flash Flooding in Iowa, May 21 to 22, 200415 injured · $4.3 million · F2 · 79 events
- Tornado in Iowa, May 21, 2004$300,000 · F3 · 1 event
- Flooding in Michigan, May 21 to 23, 2004$30 million · 23 events
- Flash Flooding and Hail in Ohio, May 21, 2004$21 million · 50 kt wind · 17 events
- Flash Flooding and Hail in Ohio, May 21 to 22, 2004$19 million · 1 in hail · 18 events
- Tornado and Hail in Ohio, May 21, 2004$6.8 million · F0 · 30 events
- Flash Flooding in Ohio, May 21, 2004$4.5 million · 9 events
- Flash Flooding and Flooding in Ohio, May 21, 2004$1.0 million · 2 in hail · 32 events
- Flash Flood in Pennsylvania, May 21, 2004$4.1 million · 1 event
- Flooding in Ohio, May 21 to 24, 2004$2.9 million · 2 events
- Flood and Damaging Winds in Wisconsin, May 21, 2004$1.3 million · 78 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396169.